Alert archive / Wisconsin / Frost Advisories in 2020
Frost Advisory 3, NWS La Crosse, WI
NWS La Crosse, WI issued this frost advisory at May 12, 2020, 2:10 PM CDT for 6 counties in Wisconsin. It took effect at May 13, 2020, 12:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2020, 2:10 PM CDT (19:10 UTC)
- In effect from
- May 13, 2020, 12:00 AM CDT
- Expired
- May 13, 2020, 8:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS La Crosse, WI
Counties Adams County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI, Taylor County, WI
The radar
The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2265 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
416 WWUS73 KARX 121910 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 210 PM CDT Tue May 12 2020 WIZ017-029-034-042>044-130315- /O.NEW.KARX.FR.Y.0003.200513T0500Z-200513T1300Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 210 PM CDT Tue May 12 2020 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT WEDNESDAY... * WHAT...Temperatures as low as 28 will result in frost formation. * WHERE...Taylor, Clark, Jackson, Monroe, Juneau and Adams Counties. * WHEN...From midnight tonight to 8 AM CDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
4 follow-up statements
243 WWUS73 KARX 121958 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 258 PM CDT Tue May 12 2020 WIZ017-029-034-042>044-130400- /O.CON.KARX.FR.Y.0003.200513T0500Z-200513T1300Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 258 PM CDT Tue May 12 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT WEDNESDAY... * WHAT...Temperatures will drop to the lower 30s, however the favored cold spots could be as low as 28. Frost formation is expected. * WHERE...Taylor, Clark, Jackson, Monroe, Juneau and Adams Counties. * WHEN...From midnight tonight to 8 AM CDT Wednesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
232 WWUS73 KARX 130410 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1110 PM CDT Tue May 12 2020 WIZ017-029-034-042>044-131300- /O.CON.KARX.FR.Y.0003.200513T0500Z-200513T1300Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 1110 PM CDT Tue May 12 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT WEDNESDAY... * WHAT...Temperatures of 26 to 34 degrees overnight. * WHERE...Monroe, Juneau, Adams, Jackson, Clark and Taylor Counties. * WHEN...Until 8 AM CDT Wednesday. * IMPACTS...Frost and freezing temperatures could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Lawrence
571 WWUS73 KARX 130843 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 343 AM CDT Wed May 13 2020 WIZ017-029-034-042>044-131300- /O.CON.KARX.FR.Y.0003.000000T0000Z-200513T1300Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 343 AM CDT Wed May 13 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Temperatures from 25 to 30 in many locations through 8 AM, along with areas of frost. * WHERE...Monroe, Juneau, Adams, Jackson, Clark and Taylor Counties. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost and freezing temperatures could kill sensitive outdoor vegetation if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Lawrence
640 WWUS73 KARX 131318 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 818 AM CDT Wed May 13 2020 ...FROST ADVISORY HAS EXPIRED... Temperatures will continue to warm this morning, and freezing temperatures are no longer expected. WIZ017-029-034-042>044-131430- /O.EXP.KARX.FR.Y.0003.000000T0000Z-200513T1300Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 818 AM CDT Wed May 13 2020 ...FROST ADVISORY HAS EXPIRED... Temperatures will continue to warm this morning, and freezing temperatures are no longer expected. $$ db
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at May 12, 1:49 PM CDT, 21 minutes earlier.
Area forecast discussion, May 12, 1:49 PM CDT, 21 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 149 PM CDT Tue May 12 2020 .SHORT TERM...(This evening through Wednesday) Issued at 145 PM CDT Tue May 12 2020 One more cold night with high pressure overhead and little in the way of clouds until late across central and northcentral Wisconsin. Will be issuing Frost or Freeze Warnings along and north of I-94. Large scale pattern change is beginning with longwave ridge building into the Northern Plains. GOES water vapor showing a lead shortwave trough on the ID/MT border at 18Z with a second sharper/deeper trough along the OR/CA coast. These two waves, and height falls across the Plains, will elicit an open Gulf of Mexico return flow by Wednesday with elevated /~700mb/ moisture transport and upglide occurring by early afternoon over MN. This shifts into northwest WI in conjuction with the lead shortwave trough /the MT/ID/ wave. With steepening mid-level lapse rates, some elevated cumulus towers are probable and increasing TSRA chances north of I-90. By later afternoon, the real moisture plume arrives in the lower- levels, isentropically upgliding for more widespread shower development into evening. Lapse rates will favor elevated thunder chances, but low MUCAPE on the order of a few hundred /highest south of I-90/ should keep it mainly a pea-sized hail and lightning threat. .LONG TERM...(Friday through Monday) Issued at 228 AM CDT Tue May 12 2020 The active weather regime looks to continue from late week and into early next week, but book-ended by a couple of quiet days Friday and Monday. High pressure arriving Friday should deliver quite the nice day with some passing high clouds but mild readings and somewhat drier dew points filtering in on northerly flow. We'll then watch the weekend for the approach of a stronger shortwave trough toward later Saturday into early Sunday (exact timing still TBD, which should provide a pretty good shot at some rainfall over much of the area. From a severe weather perspective, still a bit early to discern given discrepancies between the guidance (GFS by far the most robust from a shear perspective) but worth watching the next few days. That system then looks to quickly pass by Sunday, leaving high pressure and a return to quiet/less humid conditions for Monday. Looking just beyond, and this is just for the spring weather fans, there continues to be a fairly strong signal for a reversal to the recent weather pattern, with broad closed low pressure working through the western CONUS and driving expansive ridging building over much of the central and eastern states. That pattern would easily result in a stretch of big-time warmth and much more humid conditions, along with some risk for thunderstorms at times as various shortwaves work northeast out of the mean western trough position. CFS severe weather plots also continue to "light up" into late month across the Plains and at times into the Mid and even Upper Mississippi River Valley, suggesting we may well be on the way to a more typical late spring active stretch of weather over the coming 2 weeks. Stay tuned. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 145 PM CDT Tue May 12 2020 VFR expected for the TAF period with winds increasing Wednesday. && .FIRE WEATHER...(Through Wednesday) Issued at 145 PM CDT Tue May 12 2020 Inverted-V soundings are still around Wednesday, with mixing through about 800 mb and gusty southeast winds in the 20-30 mph range. Relative humidities are in the 30s in the afternoon with moisture recovery in central WI. So, while winds are gusty and meaningful, less favorable relative humidities will be in place for weather conditions favoring higher-end fire spread. Will have to monitor to ensure mositure return is occuring on Wednesday, otherwise weather conditions will be more favorable for spread. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Baumgardt LONG TERM...Lawrence AVIATION...Baumgardt FIRE WEATHER...Baumgardt
Hazardous weather outlook, May 12, 3:05 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 305 AM CDT Tue May 12 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-131200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 305 AM CDT Tue May 12 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. However, one more round of temperatures near or below freezing is expected tonight across portions of central Wisconsin. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few thunderstorms are possible Wednesday into Wednesday night. The main threat with any storms will be lightning. Additional chances for thunderstorms will be found this weekend. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Lawrence
Nearby
Frost Advisories in Wisconsin, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.